Why has a topical corticosteroid failed to clear this rash?

March 30, 2010

A 33-year-old woman presents with an asymptomatic facial rash for which she has been using mometasone cream regularly. Initially, she had a small patch of acne on one cheek that quickly cleared with this cream. However, the rash has been worsening for the past year.

Case 3:

A 33-year-old woman presents with an asymptomatic facial rash for which she has been using mometasone cream regularly. Initially, she had a small patch of acne on one cheek that quickly cleared with this cream. However, the rash has been worsening for the past year.

Which of the following diagnoses do you suspect?

A. Rosacea.
B. Acne.
C. Gram-negative folliculitis.
D. Pityrosporum folliculitis.
E. Steroid acne.

 

 

Answers on Next Page

Case 3: Steroid Acne

The patient has steroid acne, E, the result of long-term use of a halogenated corticosteroid. Discontinuation of the medication led to resolution of the rash in 8 weeks.

 

Rosacea and acne are usually more symmetric. Gram-negative folliculitis is usually somewhat tender. Pityrosporum folliculitis is smaller, monomorphic, and pruritic.